Tornadoes · United States · Georgia · 2018

EF1 tornado, (Bge)Bainbridge-Decatur Arpt to Ausmac, Georgia, April 15, 2018

From (Bge)Bainbridge-Decatur Arpt to Ausmac, this EF1 tornado ran 0.5 miles across Decatur County on April 15, 2018, touching down at 8:55 AM EDT and reaching 31 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 15, 2018
Touchdown
8:55 AM EDT (12:55 UTC)
Lifted
8:56 AM EDT (12:56 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.7 km)
Path width
31 yards (28 m)
Deaths
0
Injuries
0
County
Decatur County
Touchdown point
30.984, -84.635
Lift-off point
30.989, -84.630
Record number
1804150655-01

The damage survey

11 damage points were recorded along this path by NWS TAE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Top off tree in foreground, scattered debris on the ground.
  • On left side behind metal fence area there's a snapped tree. Smaller branches on right sise.
  • Older tree in front, younger tree back, right, both snapped
  • Trees snapped, fell in opposite directions

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of strong to severe thunderstorms associated with a cold front moved across the area during the morning hours of April 15th. A strong low level jet enhanced low level shear across the area, and a brief tornado occurred in Decatur county, GA in addition to numerous reports of trees down across southern Georgia.

A brief tornado occurred with trees snapped and fallen in different directions along Brinson Airbase road. Max winds were estimated at 90-95 mph based on the snapped trees. Other tree damage further southwest was determined to be straight line wind damage estimated at 60-80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Apr 15, 6:54 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 15, 6:54 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
654 AM EDT Sun Apr 15 2018

.AVIATION [Through 12Z Monday]...

A line of strong thunderstorms is moving through the region.
Mostly MVFR CIGs are expected this morning. Winds are strong today
with 25 to 30 mph gusts possible. VFR conditions will return late
this morning in western locations and this afternoon at VLD.

&&

.PREV DISCUSSION [316 AM EDT]...

.NEAR TERM [Through Today]...

A line of thunderstorms is moving through the region. Conditions are
still favorable for severe weather overnight through the early
afternoon hours. A tornado watch is in effect for SW Alabama, the FL
Panhandle and parts of SW Georgia until 8 AM EDT.

Instability is currently low but deep layer shear is high at 40 to
50 knots throughout the region. 0 to 1 km shear is very high at 30
to 40 knots ahead of the line. Conditions are favorable for tornado
development. Some weak rotation has been observed in this line of
storms but no warnings have been issued over the last few hours.
This line may intensify in the early morning hours as the low level
jet strengthens.

By morning this line of strong to severe storms will be near Albany
and Tallahassee. Deep layer wind shear will still be high around 50
knots and 0 to 1 km shear will be 30 to 40 knots. Conditions will
still be favorable for damaging winds and isolated tornadoes. This
line of storms will move out of the region around noon. Stratiform
rain will last for a few hours after the main line has past. Highs
today will be in the upper 60s and lower 70s. Clouds will decrease
this afternoon as a cold front moves through.

.SHORT TERM [Tonight Through Tuesday]...

Cold front will be east of the area as the short term begins.
Supporting trough will lift northeast leaving behind rising
heights with an upstream ridge over the southern Plains and
surface high pressure moving across the northern Gulf. The
atmospheric column dries out to under 0.50 inches which will lead
to dry conditions this period. Much cooler temperatures will
continue into Monday with highs in the upper 60s to around 70
degrees. As high pressure moves in, a warmup in anticipated
Tuesday with highs in the mid 70s.

.LONG TERM [Tuesday Night Through Sunday]...

High pressure will slide east into the Atlantic with the approach
of a weak cold front Thursday. Models do indicate a little more
moisture compared to 24 hours ago so introduced a slight chance
for a shower or two along the front. High pressure will quickly
build in for Friday but will be short lived with the approach of a
much stronger system. Increasing clouds expected Saturday with the
main system on approach for Sunday/Sunday night. Some timing
differences between the models but each do show a latter half of
the weekend storm system, increasing confidence for showers and
thunderstorms ahead of the next work week.

.MARINE...

Winds have increased ahead of a cold front which will move
through the coastal waters today. Strong to severe thunderstorms
are also possible ahead of the front. Small craft advisories are
in effect through Monday afternoon, at which time wind speeds
should slowly decrease. More favorable marine conditions are
expected beginning Tuesday.

.FIRE WEATHER...

Drier air will be in place this week after a cold front moves
through today. Minimum RH values are expected to remain above the
critical threshold for red flag conditions. High dispersion values
over 75 are possible this afternoon. A wetting rain is expected
today at all locations.

.HYDROLOGY...

One to two inches of rain, with isolated higher amounts, is
expected as the squall line moves through today. Based on these
values, a river point or two could reach action stage, however
river flooding isn't expected. Some ponding of water in low lying
areas could occur, but widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  43  69  45  76 / 100   0   0   0   0
Panama City   68  49  69  52  73 /  90   0   0   0   0
Dothan        68  41  66  44  76 / 100   0   0   0   0
Albany        70  43  65  44  75 / 100   0   0   0   0
Valdosta      72  44  65  44  74 / 100   0   0   0   0
Cross City    75  46  66  45  74 / 100   0   0   0   0
Apalachicola  71  48  68  49  72 / 100   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 8 AM EDT /7 AM CDT/ Monday for Coastal
     Bay-South Walton.

     High Surf Advisory until 11 AM EDT /10 AM CDT/ Monday for
     Coastal Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...McD
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...McD
MARINE...Scholl
FIRE WEATHER...McD
HYDROLOGY...Barry

In the hours before

Special weather statement, Apr 15, 2:57 AM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 AM CDT SUN APR 15 2018

ALZ066-150730-
Dale AL-
157 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE COUNTY IN
SOUTHEAST ALABAMA UNTIL 230 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ariton, or 9 miles north of Ozark, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ariton, Dillard, Phillips Crossroads, Dykes Crossroads, Roberts
Crossroads, Hwy 231 Pea River Bridge, Rocky Head, Arguta and Marley
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3149 8570 3156 8579 3162 8579 3162 8548
TIME...MOT...LOC 0657Z 232DEG 31KT 3156 8570

38-GODSEY
Special weather statement, Apr 15, 3:29 AM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
229 AM CDT SUN APR 15 2018

ALZ066-068-069-FLZ009-150815-
Dale AL-Houston AL-Geneva AL-Holmes FL-
229 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR DALE...EASTERN GENEVA...AND
NORTHWESTERN HOUSTON COUNTIES IN SOUTHEAST ALABAMA AND NORTHEASTERN
HOLMES COUNTY IN THE FLORIDA PANHANDLE UNTIL 315 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hartford, or 9 miles west of Graceville, moving north
at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daleville, Ozark, Dothan, Fort Rucker, Hartford, Taylor, Midland
City, Slocomb, Newton, Pinckard, Malvern, Clayhatchee, Grimes, Esto,
Napier Field, Noma, Black, Hunt Field, Waterford and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama...and the Panhandle of Florida.

LAT...LON 3147 8542 3138 8542 3091 8556 3091 8557
      3094 8578 3151 8565
TIME...MOT...LOC 0728Z 196DEG 49KT 3100 8566

38-GODSEY
Special weather statement, Apr 15, 3:46 AM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 AM CDT SUN APR 15 2018

ALZ067-150800-
Henry AL-
246 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
300 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Texasville, or 9 miles northwest of Abbeville, moving north at 40
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Edwin.

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3170 8530 3157 8538 3158 8542 3165 8542
      3171 8541 3171 8533
TIME...MOT...LOC 0745Z 195DEG 36KT 3163 8541

38-GODSEY
Local storm report, Apr 15, 7:33 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 AM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     TSTM WND DMG     4 WSW ALLANTON          30.01N 85.52W
04/15/2018                   BAY                FL   TRAINED SPOTTER

            TWO TO THREE TREES DOWN ALONG HIGHWAY 98
            NEAR MILE MARKER 133. TREES FELL ON POWER
            LINES, RESULTING IN DOWNED POWER LINES TOO.

&&

JLF
Local storm report, Apr 15, 7:45 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 AM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     TSTM WND DMG     4 WSW ALLANTON          30.01N 85.52W
04/15/2018                   BAY                FL   TRAINED SPOTTER

            TWO TO THREE TREES DOWN ALONG HIGHWAY 98
            NEAR MILE MARKER 133. TREES FELL ON POWER
            LINES, RESULTING IN DOWNED POWER LINES TOO.
            POSSIBLE TORNADO.

&&

JLF
Local storm report, Apr 15, 8:02 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 AM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND GST     APALACHICOLA MUNICIPAL  29.73N 85.02W
04/15/2018  M54 MPH          FRANKLIN           FL   ASOS

            ASOS STATION AAF, APALACHICOLA MUNICIPAL
            AIRPORT REPORTED A PEAK GUST OF 54 MPH.

&&

JLF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

0.9 hours before the tornado, 73 km from the path. April 15, 2018.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 442 joules per kilogram, CIN -36, lifted condensation level 768 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 355 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
687 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
44 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.2
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Bainbridge/Decatur County Indus (BGE), 2 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tallahassee radar (KTLH), 72 km away, was scanning. The volume nearest the touchdown began at 12:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of April 15, 2018

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 156:09 AM CDTEF0Bay, FL1.160$1,000
April 152:03 PM EDTEF2Lexington, SC3.0200
April 152:15 PM EDTEF0Lexington, SC0.4100
April 152:16 PM EDTEF1Lexington, SC2.3150
April 152:46 PM EDTEF1Fairfield, SC4.2100
April 152:58 PM EDTEF0York, SC1.175$50,000
April 153:12 PM EDTEF0Pinellas, FL0.220$20,000
April 155:03 PM EDTEF1Craig, VA0.5150$124,000
April 155:07 PM EDTEF2Guilford, NC32.85005$67 million
April 154:51 PM CDTEF1City of Danville, NC to VA16.4175$3.8 million
April 156:10 PM EDTEF1Bedford, VA0.7100$200,000
April 156:16 PM EDTEF1Summit, OH0.125$25,000
April 156:56 PM EDTEF1Campbell, VA1.7400$100,000
April 157:00 PM EDTEF3City of Lynchburg, VA20.460012$20 million
April 157:38 PM EDTEF0Amherst, VA1.575$50,000
April 158:12 PM EDTEF0Monroe, FL0.220$200
April 158:12 PM EDTEF1Monroe, FL0.960$4,000
April 1510:35 PM EDTEF1Wake, NC0.7100$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.